Update: Today, the FDA released a warning against taking high levels of the diarrhea medication loperamide (intentionally or otherwise). The agency points to "serious heart problems" as a potential risk of taking too much of the drug, which is sold over-the-counter and is commonly known as Imodium. Continue to our original story below to learn more about the issues related to misusing loperamide. This article was originally published on May 5, 2016. As our current opioid crisis rages on, it's taking some unexpected twists and turns. A new case report suggests that drug users are turning to the over-the-counter diarrhea medication loperamide to self-treat their addictions and withdrawal symptoms — with disastrous results. The report, published online recently in the Annals Of Emergency Medicine, tells the tragic story of a 24-year-old man found unconscious at his home. He'd had a history of substance abuse but was managing it with buprenorphine, a medication used to help treat opioid dependency. However, at the scene, emergency teams found six empty boxes of loperamide, which is sold in pharmacies as Imodium and Diamode. Although he was taken to the hospital, the patient died shortly after arriving, and doctors determined that a drug interaction was responsible for his death. A second case in the report tells a sadly similar story: This time, a 39-year-old man collapsed in his home and died before making it to the hospital. Although he had managed his opioid addiction for years with buprenorphine, he hadn't been taking it for three years. Instead, doctors determined that he had been self-treating his addiction with diarrhea meds. Diarrhea medicine isn't what you'd expect to see involved in a drug-related death, but the study's authors say this is becoming more common. Loperamide, like heroin and oxycodone, is an opiate drug. As the Washington Post explains, it doesn't work in the same way as those more addictive ones; rather than affecting opioid receptors in both our brains and guts, it only binds to those down below. It's still unclear exactly how often this misuse of the medication is happening. However, as the opioid epidemic continues to expand, there's an increasing number of reports like this one. And we can only expect they will become more common — unless the U.S. decides to truly tackle the opioid epidemic head-on, including reducing the stigma for users seeking help.